Kansas, 2019

Flood and Damaging Winds in Kansas, August 13 to 14, 2019

August 13 to 14, 2019 · NWS ICT · 9 events in 3 counties and zones

A line of severe storms moved across central and south central KS producing significant winds, hail, and very heavy rain. Lots of tree damage was noted.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A line of severe storms moved across central and south central KS producing significant winds, hail, and very heavy rain. Lots of tree damage was noted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 13, 5:24 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 13, 5:24 PM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
624 PM CDT Tue Aug 13 2019

.SHORT TERM...(This evening through Friday night)
Issued at 237 PM CDT Tue Aug 13 2019

A fairly active short term is expected as a weak cold front is now
to the south of the region.  There is a mid level baroclinic zone
stretched across much of the region and will likely remain there for
much of the short term.  There will be some waves of energy that
will ripple across this mid level baroclinic zone.  The first of
these waves will occur tonight.  There will be some good moisture
transport into western Kansas this afternoon and into the overnight
hours.  This will provide a good environment for shower and
thunderstorm development.  Most of this activity is expected to
remain to the west of the CWA though.  As such, only parts of
Central Kansas are likely to see any thunderstorm activity this
afternoon and tonight.

The next wave is expected to move through the region late Wednesday
and through Thursday.  This is where the models start diverging
significantly. While all the models do indicate a good chance for
showers and thunderstorms Wednesday night through Thursday, the
short range models significantly disagree on the intensity and
rainfall amounts.  At this time, the NAM is the only model that
indicates a significant amount of rainfall for the region.  All the
models do agree the bulk of the rain is likely to occur during
Thursday afternoon and into Friday evening.  Severe weather chances
for this time frame are not that great.  Moisture transport is good
but not great.  Bulk shear is a rather paltry 30 kts for the most
part and is generally parallel to the baroclinic boundary.  This
orientation lends to a MCS type of convective activity.  The main
threats appear to be damaging winds and very heavy rain with the
strongest storms.  Hail can't be ruled out with quarter sized hail
with the strongest.

Temperatures for short term are expected to remain near normal for
this time of year.  Cloud cover from the convective debris will play
a major role in keeping the temperature down near or just below
normal through the short term.

Metzger

.LONG TERM...(Saturday through Tuesday)
Issued at 237 PM CDT Tue Aug 13 2019

The extended range looks to remain fairly active as well. Friday
night and into Saturday another frontal system will be pushing into
the region.  The ECMWF and the GFS both have this front encroaching
on the region Friday afternoon and into Saturday.  The main
difference between the models is the speed in which the front moves
out.  Both have the front stalling over the region with the ECMWF
being a little quicker and is lighter on the rain amounts with the
rain ending by mid day Sunday.  The GFS is slower and tends to hold
the rain in the region a little longer.  Both models has strong
moisture transport for the region indicating a good chance
widespread heavy rain rain at some point during the weekend.
Temperatures during this time are expected to remain near normal as
there will likely be too much cloud cover to allow temperatures to
get above normal if at all.

Metzger

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 620 PM CDT Tue Aug 13 2019

Just like last few nights, main aviation concern will be overnight
storms.

Cluster of storms has been steadily moving southeast out of
northwest KS over the last few hours, and this trend looks to
continue. How far east this activity makes it will be the main
question. Shear will weaken a bit as they track south and east,
but feel most of this activity will be cold pool driven, with
plenty of instability to work with. For now will hit storms hard
at KRSl and KGBD and just run with VCTS at KHUT for now. As
progressive as this complex of storms is, they should be south of
all TAF sites by 07-08z. Damaging winds will be the main threat
will some hail also possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    69  88  68  89 /  10  10  10  20
Hutchinson      67  88  67  89 /  20  10  20  20
Newton          67  87  66  88 /  10  10  10  20
ElDorado        67  87  66  87 /   0  10  10  10
Winfield-KWLD   68  88  68  89 /  10   0  10  10
Russell         66  84  65  91 /  50  20  40  30
Great Bend      66  85  66  91 /  60  20  40  20
Salina          67  86  66  89 /  20  20  20  20
McPherson       67  86  66  89 /  10  10  20  20
Coffeyville     67  89  67  89 /   0   0   0  10
Chanute         66  87  66  87 /   0   0  10  10
Iola            66  87  65  86 /   0   0  10  10
Parsons-KPPF    67  88  67  87 /   0   0   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ELM
LONG TERM...ELM
AVIATION...RBL
Hazardous weather outlook, Aug 13, 5:27 PM CST, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
627 PM CDT Tue Aug 13 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-142115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
627 PM CDT Tue Aug 13 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Thunderstorms will be possible this evening and tonight for areas
generally west of Interstate 135. The stronger storms will be
capable of winds up to 70 mph, quarter size hail along with very
heavy rainfall.

Flooding continues along the Neosho River across southeast Kansas,
from near Parsons to Oswego. Please refer to the river flood
warnings for details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be multiple opportunities for thunderstorms, some strong
to severe and into the weekend. At this time, the primary threats
look to be damaging winds, very heavy rain, and flooding. The
strongest storms could also pose a large hail threat.

Dangerous heat may return over the weekend or early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Lawson

The radar

The Dodge City radar (KDDC), 132 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Barton

When
August 13, 7:33 PM CST to 7:34 PM CST
Where
Barton County, 0.88 mi NE of Galatia
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.640, -98.960

The time was estimated by radar.

Thunderstorm Wind, Barton

When
August 13, 8:30 PM CST to 8:31 PM CST
Where
Barton County, 6.93 mi S of Great Bend
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.270, -98.760

A semi was blown over on highway 281 about 6 miles south of Great Bend. This was relayed by NWS Dodge City.

Thunderstorm Wind, Barton

When
August 13, 8:30 PM CST to 8:31 PM CST
Where
Barton County, 2.76 mi S of Great Bend
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.330, -98.770

Several tree branches were blown down south of Great Bend.

Thunderstorm Wind, Barton

When
August 13, 8:35 PM CST to 8:36 PM CST
Where
Barton County, Great Bend
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.370, -98.770

A report of wind damage was relayed via MPing.

Thunderstorm Wind, Barton

When
August 13, 8:35 PM CST to 8:36 PM CST
Where
Barton County, 1.77 mi WSW of Great Bend
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.360, -98.800

The power was also noted as being out across parts of town.

Thunderstorm Wind, Barton

When
August 13, 8:45 PM CST to 8:46 PM CST
Where
Barton County, 1.38 mi S of Great Bend Arpt
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
38.330, -98.850

This was recorded on the mesonet station K5GTB along US56 near Great |Bend.

Flood, Barton

When
August 13, 9:08 PM CST to August 14, 12:15 AM CST
Where
Barton County, 2.19 mi WNW of Great Bend to 2.71 mi ESE of Great Bend Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.378, -98.809

Nuisance flooding is occurring in the typical spots across town. Water was several inches deep in places, generally the normal low water retention areas.

Thunderstorm Wind, Reno

When
August 13, 9:10 PM CST to 9:11 PM CST
Where
Reno County, 0.54 mi W of Plevna
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.970, -98.310

This was a delayed report that came in via Facebook. The report was 60 to 70 mph winds.

Thunderstorm Wind, Sumner

When
August 13, 11:12 PM CST to 11:13 PM CST
Where
Sumner County, 2.14 mi NNE of Milton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.460, -97.770

Tree damage was reported at the intersection of K-42 and Argonia Road. The report was relayed via Facebook.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851981, 851982, 851984, 851985, 851986, 851988, 851990, 851992, 852002.